Maine, 2008

Flood in Maine, April 30, 2008

April 30, 2008 · NWS CAR · 1 event in 1 county or zone

A combination of heavy rains and the melting of a record snowpack led to flooding of the Seboeis River near Shin Pond. The flooding affected mostly lowland wooded areas bordering the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$481,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of heavy rains and the melting of a record snowpack led to flooding of the Seboeis River near Shin Pond. The flooding affected mostly lowland wooded areas bordering the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 3:24 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 3:24 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
424 AM EDT WED APR 30 2008

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH OF THE AREA TODAY AND TONIGHT AS A WEAK
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE WILL
REMAIN OVER THE AREA THROUGH FRIDAY. LOW PRESSURE IN CENTRAL
CANADA MAY PULL A WARM FRONT TOWARD THE AREA OVER THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
RAIN HAS MOVED NORTH INTO EASTERN CANADA AS LOW PRESSURE CONTINUES
TO PULL NORTH INTO QUEBEC AND DRY AIR SWINGS IN FROM THE SOUTHWEST.
SHOWERS OVER THE FAR NORTH...AND PERHAPS SOME WET SNOW SHOWERS
OVER HIGHER ELEVATIONS TO THE NORTHWEST...WILL TAPER OFF EARLY
THIS MORNING. SOME CLEARING WILL MOVE UP FROM THE SOUTH IN
ASSOCIATION WITH THE DRY INTRUSION. HOWEVER...COLD AIR ALOFT WILL
RESULT IN CUMULUS AND STRATOCUMULUS CLOUDS...ESPECIALLY NORTH AND
WEST TODAY. CLOUDS WILL DISSIPATE THIS EVENING AS THE ATMOSPHERE
STABILIZES BUT SOME PATCHY STRATUS MAY LINGER IN THE FAR
NORTHWEST.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
STRONG NORTHWEST TO SOUTHEAST ORIENTED UPPER TROUGH WILL GRADUALLY
WEAKEN ACROSS THE REGION. BENEATH THE UPPER TROUGH...WEAK HIGH
PRESSURE WILL REMAIN ACROSS THE REGION THROUGH THE SHORT TERM.
MAINLY DRY AND COOL CONDITIONS WILL PREVAIL ACROSS THE REGION
THROUGH FRIDAY.
&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LONG RANGE MODEL CONSENSUS (CANADIAN/ECMWF) SUPPORTS A DRY WEATHER
SCENARIO AS RIDGING AT THE SURFACE/ALOFT STRENGTHENS ACROSS THE
REGION FRIDAY NIGHT THROUGH THE UPCOMING WEEKEND. THE LONG TERM
GRIDS FOLLOWED CLOSER TO THE 00Z ECMWF RUN WHICH INDICATES A BAND
OF WAA CLOUDS GRADUALLY DISSIPATING OVER THE CWA DURING SATURDAY.
THE NEXT CHANCE OF PRECIPITATION WILL BE ASSOCIATED WITH AN
APPROACHING FRONTAL SYSTEM FROM THE WEST EARLY NEXT WEEK. EXPECT
GRADUALLY MODERATING TEMPERATURES ACROSS THE CWA DURING THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED DOWNEAST TODAY AND TONIGHT. IFR
CEILINGS SHOULD IMPROVE TO VFR THIS MORNING AND REMAIN VFR
ACROSS THE NORTH TONIGHT. VFR CONDITIONS EXPECTED THROUGH FRIDAY.
&&

.MARINE...
AN SCA FOR WINDS AND SEAS WILL CONTINUE THROUGH MID MORNING FOR
THE OUTER WATERS AND EARLY MORNING FOR THE INTRACOASTAL WATERS.
WINDS WILL GRADUALLY DIMINISH TODAY AS SEAS SLOWLY SUBSIDE.
&&

.HYDROLOGY...
RAINFALL TOTALS RANGED FROM UP TO 4.0 INCHES OVER SOUTHERN
PISCATAQUIS COUNTY...3.0 INCHES OVER NORTHWESTERN AROOSTOOK COUNTY
AND 1.5 TO 2.5 INCHES ELSEWHERE ACROSS THE FORECAST AREA. RIVERS
HAVE BEEN RAPIDLY RESPONDING TO THE RAIN...AND SNOW MELT OVER THE
NORTH. MANY RIVERS WILL PEAK ABOVE FLOOD STAGE DURING THE NEXT DAY
OR TWO WITH THE SMALLER...QUICKLY RESPONDING RIVERS PEAKING TODAY
AND THE LARGER RIVERS PEAKING EARLY THURSDAY. AN AREAL FLOOD WATCH
CONTINUES FOR THE POSSIBILITY OF LARGE SCALE AREAL FLOODING
THROUGH THURSDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THURSDAY EVENING FOR MEZ001>006-010-011-
     015-031.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR ANZ052.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     ANZ050-051.
&&

NEAR TERM...BLOOMER
SHORT TERM...FITZSIMMONS
LONG TERM...FITZSIMMONS
AVIATION...BLOOMER
MARINE...BLOOMER/FITZSIMMONS
HYDROLOGY...BLOOMER
Hazardous weather outlook, Apr 30, 3:08 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
408 AM EDT WED APR 30 2008

MEZ001>006-010-011-015-031-010815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
408 AM EDT WED APR 30 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ016-017-029-030-032-010815-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
408 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-010815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
408 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Local storm report, Apr 30, 4:25 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
525 AM EDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            INTERNATIONAL BRIDGE CLOSED DUE TO FLOODING AT FORT KENT

0510 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   TRAINED SPOTTER

            THE PEARLEY BROOK ROAD WAS WASHED OUT

0510 AM     FLOOD            FORT KENT               47.26N 68.59W
04/30/2008                   AROOSTOOK          ME   TRAINED SPOTTER

            CHURCH STREET FLOODED IN FORT KENT

&&

MIKEF
Special weather statement, Apr 30, 5:20 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
620 AM EDT WED APR 30 2008

MEZ001>006-010-301230-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
620 AM EDT WED APR 30 2008

...SOME BLACK ICE IS POSSIBLE EARLY THIS MORNING...

THE COMBINATION OF TEMPERATURES AROUND FREEZING AND AREA ROADWAYS
REMAINING WET FROM THE RECENT HEAVY RAIN IS CAUSING PATCHY BLACK
ICE TO FORM EARLY THIS MORNING. MOTORISTS ARE URGED TO EXERCISE
CAUTION AS ROADS MAY BE SLIPPERY DURING THE EARLY MORNING COMMUTE.
TEMPERATURES SHOULD RISE A FEW DEGREES ABOVE FREEZING ENDING THE
THREAT SLIPPERY CONDITIONS BY 8 AM.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
April 30, 5:30 AM EST to 3:30 PM EST
Where
Penobscot County, 4.39 mi WSW of Augustine Pond Arpt to 4.65 mi WSW of Augustine Pond Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$481,000
Reported by
Mesonet
Coordinates
46.081, -68.658

A combination of 3.00 to 4.00 inches of rain and the melting of a record snowpack led to flooding of the Seboeis River near Shin Pond. |The river crested around a half foot above flood stage. The flooding affected mostly lowland wooded areas bordering the river. The monetary value represents the total damage to public infrastructure across all of Penobscot county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96666.